Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 51, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 6, 2004, 12:45 AM CDT for Emmet County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2004, 12:45 AM CDT (05:45 UTC)
- Expired
- May 6, 2004, 1:15 AM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Emmet County, IA
The radar
The Sioux Falls radar (KFSD), 170 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3053 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 402 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
415 WUUS53 KDMX 060545 SVRDMX IAC063-060615- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1245 AM CDT THU MAY 6 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN EMMET COUNTY IN NORTHWEST IOWA * UNTIL 115 AM CDT * AT 1242 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF GRUVER...OR ABOUT 27 MILES NORTHEAST OF SPENCER...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR RINGSTED AROUND 1255 AM. HAIL UP TO THE SIZE OF NICKELS...AND VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4342 9474 4325 9483 4325 9446 4339 9446 SMALL $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:37 PM CDT, 9 hours 8 minutes earlier.
Area forecast discussion, May 5, 3:37 PM CDT, 9 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 337 PM CDT WED MAY 5 2004 .DISCUSSION... CHALLANGE FOR TDA WL BE WITH BNDY PSN OVR NXT FEW DAYS. FEEL FURTHER N SOLNS ARE BEST WITH FRNT, BUT AM CONCERNED ABT CLDS AND SWD CREEP OF FNT. FWC MOS MST LKLY TOO HI AND WL OPT TWD COMP BWTWN MET/MAV FOR THU. FEEL CAP WL HOLD TNGT AND THU WITH IT QUITE LKLY TO HOLD OVR CNTRL AND WRN IA THU EVE. CUD SEE SOME BACK BLDG INTO ERN IA THU NGT AND WITH FNT IN VCNTY AND PROLONGED WAA OVR FNT MAY SEE THINGS DVLP FARTHER W. FRI NGT TO BE MORE ACTIVE, BUT MAY BE RESTRICTED TO THE NERN PART OF THE STATE. TIMING DIF OVR WKND WITH BEST CHC DURG THE NGT TIME HRS AND TRIED TO PLAY IT THAT WAY. NO REAL BIG CHNGS TO ERYR GRIDS. && .DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY TIL 9 PM ALONG AND NORTH OF A DENISON TO BOONE LINE AND WEST OF A BOONE TO MASON CITY LINE. &&
Hazardous weather outlook, May 5, 5:33 AM CDT, 19 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 533 AM CDT WED MAY 5 2004 IAZ004>007-015>017-023>026-033>036-044>047-061100- BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE- HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER- WINNEBAGO-WORTH-WRIGHT- 533 AM CDT WED MAY 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST AND NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT STRONG AND GUSTY SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED ACROSS THE AREA TODAY. THIS IS THE RESULT OF THE AREA BEING BETWEEN LOW PRESSURE TO THE NORTH ALONG THE CANADIAN BORDER AND HIGH PRESSURE ACROSS THE OHIO RIVER VALLEY. THE WINDS WILL DIMINISH SHORTLY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE ON THURSDAY. A BETTER CHANCE FOR THUNDERSTORMS ARRIVES ON FRIDAY AS A WARM FRONT STALLS ACROSS THE STATE. A FEW STORMS ON FRIDAY MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. A COLD FRONT ENTERING THE STATE LATE SATURDAY AND SUNDAY WILL BRING ANOTHER CHANCE OF THUNDERSTORMS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY AND INTO THE WEEKEND. IAZ027-028-037>039-048>050-057>062-070>075-061100- ADAIR-AUDUBON-BLACK HAWK-BREMER-BUTLER-CASS-DALLAS-GRUNDY-GUTHRIE- HARDIN-JASPER-MADISON-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-STORY- TAMA-WARREN- 533 AM CDT WED MAY 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FRONTAL BOUNDARY MOVING BACK AND FORTH ACROSS IOWA WILL BE THE FOCUS OF SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE AREA ON THURSDAY...HOWEVER THUNDERSTORM DEVELOPMENT WILL BE ISOLATED. THERE WILL BE A MUCH BETTER CHANCE FOR THUNDERSTORM DEVELOPMENT ON FRIDAY WITH A MORE ORGANIZED THREAT OF SEVERE THUNDERSTORMS EXPECTED. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT BUT TORNADOES WILL BE POSSIBLE AS WELL...ESPECIALLY IN THE VICINITY OF THE FRONTAL BOUNDARY. MORE THUNDERSTORMS ARE POSSIBLE THROUGH THE WEEKEND AS SEVERAL MORE DISTURBANCES PASS THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE NUMEROUS TIMES THURSDAY THROUGH THE WEEKEND WITH THE MOST LIKELY TIME FRAME BEING FRIDAY AND THEN AGAIN LATE SATURDAY AND SUNDAY. IAZ081>086-092>097-061100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR- UNION-WAPELLO-WAYNE- 533 AM CDT WED MAY 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FRONTAL BOUNDARY MOVING BACK AND FORTH ACROSS IOWA WILL BE THE FOCUS OF SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE AREA ON THURSDAY...HOWEVER THUNDERSTORM DEVELOPMENT WILL BE ISOLATED. THERE WILL BE A MUCH BETTER CHANCE FOR THUNDERSTORM DEVELOPMENT ON FRIDAY WITH A MORE ORGANIZED THREAT OF SEVERE THUNDERSTORMS EXPECTED. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT BUT TORNADOES WILL BE POSSIBLE AS WELL...ESPECIALLY IN THE VICINITY OF THE FRONTAL BOUNDARY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE NUMEROUS TIMES THURSDAY THROUGH SUNDAY. AT THIS TIME THE MOST LIKELY TIME FRAME WILL BE FRIDAY AND SUNDAY. DONAVON
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.